Florida, 2008

Tropical Depression in Florida, August 23, 2008

August 23, 2008 · NWS MOB · 6 events in 6 counties and zones

Tropical Storm Fay's wind speed diminished to a depression as the system moved through the western Florida panhandle.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Tropical Storm Fay's wind speed diminished to a depression as the system moved through the western Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 23, 5:20 AM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 5:20 AM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION...COR FOR SPELLING
NATIONAL WEATHER SERVICE MOBILE AL
620 AM CDT SAT AUG 23 2008

.SHORT TERM (TODAY THROUGH MONDAY)...TROPICAL STORM FAY CROSSES NEAR
THE PANAMA CITY AREA THIS MORNING AND TRAVELS WESTWARD JUST OFFSHORE
OF THE NORTHWEST FLORIDA PANHANDLE BEFORE MOVING BACK ONSHORE NEAR
THE FLORIDA ALABAMA BORDER TONIGHT.  HIGH POPS CONTINUE FOR THE
FORECAST AREA WITH A FLASH FLOOD WATCH IN EFFECT FOR THE FORECAST
AREA THROUGH SUNDAY.  RAINFALL AMOUNTS WILL BE IN THE 5 TO 6 INCH
RANGE ACROSS SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE
THROUGH TONIGHT WITH AN ADDITIONAL 1.5 TO 2.5 INCHES SUNDAY AND
SUNDAY NIGHT.  SOUTHEAST MISSISSIPPI WILL SEE 3 TO 4 INCHES THROUGH
TONIGHT WITH AN ADDITIONAL 2 TO 3.5 INCHES SUNDAY AND SUNDAY NIGHT.
ISOLATED TORNADOES REMAIN A POSSIBILITY WITH THE BANDS OF FAY
THROUGH SUNDAY.  FAY CONTINUES INTO COASTAL SOUTHEAST MISSISSIPPI ON
SUNDAY THEN INTO SOUTHEAST MISSISSIPPI SUNDAY NIGHT AND WEAKENS INTO
A DEPRESSION THROUGH MONDAY.  HIGH POPS CONTINUE ON SUNDAY THROUGH
MONDAY AS FAY DECELERATES BUT REMAINS AN EFFECTIVE RAINFALL PRODUCER
ESPECIALLY OVER THE WESTERN PORTION OF THE FORECAST AREA.
TEMPERATURES REMAIN SIGNIFICANTLY MODERATED BY THE TROPICAL SYSTEM
AND RANGE GENERALLY FROM THE LOWER EIGHTIES DURING THE DAY TO LOWER
SEVENTIES AT NIGHT. /29

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...FAY...NOW A DEPRESSION OR
REMNANT LOW...TRACKS NORTHWARD ACROSS MISSISSIPPI TUESDAY THROUGH
WEDNESDAY WITH POPS RETURNING TO CHANCE RANGE OVER THE FORECAST
AREA.  TEMPERATURES LIKEWISE RETURN TO MORE SEASONABLE LEVELS
TUESDAY INTO WEDNESDAY WITH SEASONABLE TEMPERATURES CONTINUING
THROUGH FRIDAY.  SURFACE RIDGING BUILDS OVER THE NORTHERN GULF
RETURNING THE AREA TO AN AFTERNOON SEA BREEZE PATTERN WITH CHANCE
POPS FOR THE DAYTIME HOURS. /29

&&

.MARINE...TROPICAL STORM FAY LOCATED OVER THE EASTERN FLORIDA
PANHANDLE NEAR APALACHICOLA THIS MORNING WILL CONTINUE TO MOVE SLOWLY
WESTWARD THROUGH MONDAY. FAY WILL NEAR THE NORTHWEST FLORIDA AND
ALABAMA COAST BY LATE TONIGHT. DUE TO THE SLOW MOVEMENT OF FAY
TROPICAL STORM CONDITIONS CAN BE EXPECTED OVER THE MARINE AREA LATER
TODAY...CONTINUING THROUGH SUNDAY NIGHT. THE REMNANTS OF FAY WILL
MOVE NORTHEAST ACROSS THE CENTRAL GULF STATES LATER IN THE WEEK
GIVING WAY TO A LIGHT TO MODERATE SOUTHERLY WIND FLOW MOSTLY DURING
THE AFTERNOON AND EVENING HOURS THROUGH MUCH OF THE WEEK. /32

&&

.FIRE WEATHER...NO CONCERNS AS TROPICAL SYSTEM WILL KEEP ABUNDANT
MOISTURE IN PLACE OVER THE REGION. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      82  71  82  73 /  80  90  80  70
PENSACOLA   84  74  83  75 / 100  90  80  70
DESTIN      84  75  83  75 / 100  90  80  60
EVERGREEN   82  72  81  71 / 100 100  80  70
WAYNESBORO  82  70  83  70 /  80  90  90  70
CAMDEN      84  70  82  71 / 100 100  90  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...AND
     UPPER MOBILE.

     FLASH FLOOD WATCH FROM 1 PM SATURDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
     MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
     WASHINGTON...AND WILCOX.

FL...FLASH FLOOD WATCH FROM 1 PM SATURDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...COASTAL WALTON...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH FROM 1 PM SATURDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
     WAYNE.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&

29 EVERSOLE
32 ESBENSEN
Hazardous weather outlook, Aug 22, 10:20 PM CST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1120 PM CDT FRI AUG 22 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-240430-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1120 PM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS IS EXPECTED TO BE REQUIRED THIS WEEKEND.

THIS IS THE LAST HAZARDOUS WEATHER OUTLOOK THAT WILL BE ISSUED UNTIL
THIS TROPICAL EVENT HAS ENDED. ALL INLAND AND MARINE INTERESTS SHOULD
REFER TO TROPICAL STORM FAY LOCAL STATEMENTS UNDER WMO HEADER WTUS84
KMOB. ALSO...GRAPHICAL TROPICAL IMPACTS MAY BE VIEWED ON THE INTERNET AT
HTTP://WWW.WEATHER.GOV/OS/TROPICAL

Event by event

6 tropical depression. Local standard time, as filed.

Tropical Depression, Coastal Escambia

When
August 23, 3:00 PM CST to 11:00 PM CST
Where
Coastal Escambia forecast zone
Reported by
Emergency Manager

Tropical Storm Fay moved into Okaloosa county around 300 PM CST on August 23. The storm moved through the panhandle during the afternoon and early evening bringing only Tropical depression conditions. Fay's wind speed diminished to a depression during the afternoon and evening and the center moved into southwest Alabama around 1100 PM CST on August 23. The western Florida panhandle was put under a Tropical Storm watch at 900 AM CST on August 22. The watch was upgraded to a Tropical Storm Warning at 900 PM CST on August 22. All tropical watches and warnings were dropped at 900 PM CST on August 23. Storm total rainfall across the western Florida panhandle was generally less than an inch. The highest amounts were in Santa Rosa county with both Milton and Jay recording around 3 inches. Sustained winds were less than 25 knots (28 mph) with Milton recording the highest with 23 knots (26 mph). The peak wind speed was 41 knots (47 mph) at Milton. The lowest sea level pressure was 998 mb at Milton. Coastal storm tides of 1 foot or less above astronomical tide levels were observed, with only minor beach erosion reported. No injuries or deaths occurred. No property damage was reported.

Tropical Depression, Coastal Okaloosa

When
August 23, 3:00 PM CST to 11:00 PM CST
Where
Coastal Okaloosa forecast zone
Reported by
Emergency Manager

Tropical Storm Fay moved into Okaloosa county around 300 PM CST on August 23. The storm moved through the panhandle during the afternoon and early evening bringing only Tropical depression conditions. Fay's wind speed diminished to a depression during the afternoon and evening and the center moved into southwest Alabama around 1100 PM CST on August 23. The western Florida panhandle was put under a Tropical Storm watch at 900 AM CST on August 22. The watch was upgraded to a Tropical Storm Warning at 900 PM CST on August 22. All tropical watches and warnings were dropped at 900 PM CST on August 23. Storm total rainfall across the western Florida panhandle was generally less than an inch. The highest amounts were in Santa Rosa county with both Milton and Jay recording around 3 inches. Sustained winds were less than 25 knots (28 mph) with Milton recording the highest with 23 knots (26 mph). The peak wind speed was 41 knots (47 mph) at Milton. The lowest sea level pressure was 998 mb at Milton. Coastal storm tides of 1 foot or less above astronomical tide levels were observed, with only minor beach erosion reported. No injuries or deaths occurred. No property damage was reported.

Tropical Depression, Coastal Santa Rosa

When
August 23, 3:00 PM CST to 11:00 PM CST
Where
Coastal Santa Rosa forecast zone
Reported by
Emergency Manager

Tropical Storm Fay moved into Okaloosa county around 300 PM CST on August 23. The storm moved through the panhandle during the afternoon and early evening bringing only Tropical depression conditions. Fay's wind speed diminished to a depression during the afternoon and evening and the center moved into southwest Alabama around 1100 PM CST on August 23. The western Florida panhandle was put under a Tropical Storm watch at 900 AM CST on August 22. The watch was upgraded to a Tropical Storm Warning at 900 PM CST on August 22. All tropical watches and warnings were dropped at 900 PM CST on August 23. Storm total rainfall across the western Florida panhandle was generally less than an inch. The highest amounts were in Santa Rosa county with both Milton and Jay recording around 3 inches. Sustained winds were less than 25 knots (28 mph) with Milton recording the highest with 23 knots (26 mph). The peak wind speed was 41 knots (47 mph) at Milton. The lowest sea level pressure was 998 mb at Milton. Coastal storm tides of 1 foot or less above astronomical tide levels were observed, with only minor beach erosion reported. No injuries or deaths occurred. No property damage was reported.

Tropical Depression, Inland Escambia

When
August 23, 3:00 PM CST to 11:00 PM CST
Where
Inland Escambia forecast zone
Reported by
Emergency Manager

Tropical Storm Fay moved into Okaloosa county around 300 PM CST on August 23. The storm moved through the panhandle during the afternoon and early evening bringing only Tropical depression conditions. Fay's wind speed diminished to a depression during the afternoon and evening and the center moved into southwest Alabama around 1100 PM CST on August 23. The western Florida panhandle was put under a Tropical Storm watch at 900 AM CST on August 22. The watch was upgraded to a Tropical Storm Warning at 900 PM CST on August 22. All tropical watches and warnings were dropped at 900 PM CST on August 23. Storm total rainfall across the western Florida panhandle was generally less than an inch. The highest amounts were in Santa Rosa county with both Milton and Jay recording around 3 inches. Sustained winds were less than 25 knots (28 mph) with Milton recording the highest with 23 knots (26 mph). The peak wind speed was 41 knots (47 mph) at Milton. The lowest sea level pressure was 998 mb at Milton. Coastal storm tides of 1 foot or less above astronomical tide levels were observed, with only minor beach erosion reported. No injuries or deaths occurred. No property damage was reported.

Tropical Depression, Inland Okaloosa

When
August 23, 3:00 PM CST to 11:00 PM CST
Where
Inland Okaloosa forecast zone
Reported by
Emergency Manager

Tropical Storm Fay moved into Okaloosa county around 300 PM CST on August 23. The storm moved through the panhandle during the afternoon and early evening bringing only Tropical depression conditions. Fay's wind speed diminished to a depression during the afternoon and evening and the center moved into southwest Alabama around 1100 PM CST on August 23. The western Florida panhandle was put under a Tropical Storm watch at 900 AM CST on August 22. The watch was upgraded to a Tropical Storm Warning at 900 PM CST on August 22. All tropical watches and warnings were dropped at 900 PM CST on August 23. Storm total rainfall across the western Florida panhandle was generally less than an inch. The highest amounts were in Santa Rosa county with both Milton and Jay recording around 3 inches. Sustained winds were less than 25 knots (28 mph) with Milton recording the highest with 23 knots (26 mph). The peak wind speed was 41 knots (47 mph) at Milton. The lowest sea level pressure was 998 mb at Milton. Coastal storm tides of 1 foot or less above astronomical tide levels were observed, with only minor beach erosion reported. No injuries or deaths occurred. No property damage was reported.

Tropical Depression, Inland Santa Rosa

When
August 23, 3:00 PM CST to 11:00 PM CST
Where
Inland Santa Rosa forecast zone
Reported by
Emergency Manager

Tropical Storm Fay moved into Okaloosa county around 300 PM CST on August 23. The storm moved through the panhandle during the afternoon and early evening bringing only Tropical depression conditions. Fay's wind speed diminished to a depression during the afternoon and evening and the center moved into southwest Alabama around 1100 PM CST on August 23. The western Florida panhandle was put under a Tropical Storm watch at 900 AM CST on August 22. The watch was upgraded to a Tropical Storm Warning at 900 PM CST on August 22. All tropical watches and warnings were dropped at 900 PM CST on August 23. Storm total rainfall across the western Florida panhandle was generally less than an inch. The highest amounts were in Santa Rosa county with both Milton and Jay recording around 3 inches. Sustained winds were less than 25 knots (28 mph) with Milton recording the highest with 23 knots (26 mph). The peak wind speed was 41 knots (47 mph) at Milton. The lowest sea level pressure was 998 mb at Milton. Coastal storm tides of 1 foot or less above astronomical tide levels were observed, with only minor beach erosion reported. No injuries or deaths occurred. No property damage was reported.

What these are

Tropical Depression
A tropical cyclone with sustained winds below 34 knots.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132708, 132711, 132712, 132713, 132715, 132716.